A couple days ago I posted this on MSE (here) but in retrospect it might be more appropriate for this site.

This theorem is well-known (maybe it can be called Morera's theorem):

A continuous function satisfying the mean value property on balls is harmonic.

I was recently surprised to hear in a talk that the conclusion still holds if you only check the mean value property on three (I think) radii. Does anyone have a reference or name for this result? I would enjoy seeing the details and a proof.

  • $\begingroup$ You mean that a function is defined on the whole $\mathbb{R}^n$ and there exist three positive radii such that mean value property holds for all balls of these radii? $\endgroup$ – Fedor Petrov Jul 10 '16 at 18:43
  • $\begingroup$ @FedorPetrov I actually don't know, the speaker was very vague. $\endgroup$ – Funktorality Jul 10 '16 at 19:44

Yes, in fact you only need two radii. More precisely, a theorem on page 167 of this Monthly paper of Zalcman says any two radii $r_1$ and $r_2$ will work unless the quotient $r_1/r_2$ is a quotient of zeros of a certain explicit function. The author says this result "was discovered by Jean Delsarte as far back as 1957."

| cite | improve this answer | |
  • $\begingroup$ I haven't read the original sources, but Zalcman's paper says that for $n = 1$ it suffices for $r_1/r_2$ to be irrational. I quote from Zalcman: "there are, for each $n > 1$, at most a finite number of excluded ratios. (The case $n = 1$ is special: (9) reduces to $\cos z - 1$, and the exceptional set consists of the rationals.) When $n = 3$, no ratios need be excluded [9]. Whether the exceptional set is nonempty for any $n > 1$ remains an open question." $\endgroup$ – Dave Witte Morris Jul 10 '16 at 19:28
  • $\begingroup$ That makes sense. The obvious counterexamples (in $d=1$) are something like $r_j=j$. $\endgroup$ – Christian Remling Jul 10 '16 at 19:50
  • $\begingroup$ Thanks for the reference. It appears the speaker misstated the number of radii and the restriction on their ratios! $\endgroup$ – Funktorality Jul 10 '16 at 19:54

I guess this is the theorem :

Let $f$ be an infinitely differentiable function defined in $\mathbb R^{n}$, and $u(x,r)$ the mean value of $f$ taken over the sphere with center at $x$ and radius $r$, and let $a$ and $b$ denote two fixed positive numbers. If $u(x,a)=u(x,b)=f(x)$ in $\mathbb R^{n}$, then $f$ is harmonic. When $n>3$, exception must be made of a finite number of ratios $a/b$ which are independent of the function $f$.

The theorem is proved in :

J. Delsarte, J.-L. Lions, Moyennes généralisées, Comment. Math. Helv. 33 1959 59–69.

also in the lecture notes (see in particular Chapter III) :

J. Delsarte, Lectures on topics in mean periodic functions and the two-radius theo- rem, Tata Institute, Bombay, 1961. http://www.math.tifr.res.in/~publ/ln/tifr22.pdf

| cite | improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.